JOURNAL ARTICLE

Valproate (VPA)-associated hyperammonemic encephalopathy independent of elevated serum VPA levels: 21 cases in China from May 2000 to May 2012

Minfeng Cheng, Xiumei Tang, Shenglin Wen, Jihui Yue, Hong Wang
Comprehensive Psychiatry 2013, 54 (5): 562-7
23246073
Valproate (VPA) is a medication that is widely used in the treatment of neurological and psychiatric disorders, such as epilepsy and bipolar disorder. Valproate-induced hyperammonemic encephalopathy (VHE) is a rare central nervous system adverse effect of this medication that is characterized by impaired consciousness, which can range from drowsiness to coma; increased seizure frequency; acute cognitive symptoms; and gastrointestinal symptoms. In this manuscript, we report a single case and also review previous cases of VHE (n=20) in Chinese patients to identify risk factors for VHE. Increasing clinicians' awareness of VHE during concomitant VPA therapy is of utmost importance. Serum ammonia level is a useful and important diagnostic test. The discontinuation of VPA is currently the mainstay of treatment for VHE.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
23246073
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"